Evidence map›Paper›PMID 26391520›Full record

ArticleEuropean journal of clinical pharmacology2015

Changing incidence of hyperammonemia in Japan from 2006 to 2013: expansion of new antiepileptic drugs reduces the risk of hyperammonemia.

Yoshiaki Yamamoto, Yukitoshi Takahashi, Katsumi Imai, Nobuyuki Mishima, Yoshiyuki Kagawa, Yushi Inoue

Abstract read
PubMed Publisher
In one paragraph

Article in European journal of clinical pharmacology, 2015. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 2 papers.

0numbers the graph read from it
0cells of the map it votes in
2citing papers in PubMed
–field-weighted citation impact, top 97% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

2 citing papers in PubMed, 8 citations in OpenAlex.

  1. Article
  2. Review
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

6 authors at 3 institutions in 1 country.

Yoshiaki YamamotoDepartment of Clinical Research, National Epilepsy Center, Shizuoka Institute of Epilepsy and Neurological Disorders, 886, Urushiyama, Shizuoka, 420-8688, Japan. yamamoty-3@hosp.go.jp.
Yukitoshi TakahashiDepartment of Clinical Research, National Epilepsy Center, Shizuoka Institute of Epilepsy and Neurological Disorders, 886, Urushiyama, Shizuoka, 420-8688, Japan.
Katsumi ImaiDepartment of Clinical Research, National Epilepsy Center, Shizuoka Institute of Epilepsy and Neurological Disorders, 886, Urushiyama, Shizuoka, 420-8688, Japan.
Nobuyuki MishimaDepartment of Clinical Research, National Epilepsy Center, Shizuoka Institute of Epilepsy and Neurological Disorders, 886, Urushiyama, Shizuoka, 420-8688, Japan.
Yoshiyuki KagawaDepartment of Clinical Pharmaceutics, Graduate School of Pharmaceutical Sciences, University of Shizuoka, 52-1, Yada, Shizuoka, 422-8526, Japan.
Yushi InoueDepartment of Clinical Research, National Epilepsy Center, Shizuoka Institute of Epilepsy and Neurological Disorders, 886, Urushiyama, Shizuoka, 420-8688, Japan.
National Epilepsy Center · JPShizuoka General Hospital · JPUniversity of Shizuoka · JP

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

purposeThe purpose of the present study was to examine the relationship between the incidence of hyperammonemia and changes in the prescribing of concomitant antiepileptic drugs (AEDs) in patients receiving valproic acid.

methodsWe evaluated 40,363 plasma samples from 6009 epilepsy patients obtained from 2006 to 2013. Hyperammonemia was defined as a plasma ammonia level exceeding 100 μg/dL.

resultsIn 2006, 32.6 % of the plasma samples were from patients with concomitant use of phenytoin but this decreased to 16.0 % in 2013. Lamotrigine and levetiracetam were approved in 2008 and 2010, respectively, and were prescribed for patients who provided 27.8 and 14.9 % of the plasma samples in 2013. The incidence rate of hyperammonemia (per 100 person years) decreased markedly from 40.8 (95 % confidence interval (CI), 37.7-43.9) in 2006 to 14.2 (95 % CI, 12.5-15.9) in 2013. In any year reviewed, concomitant use of phenytoin, phenobarbital, carbamazepine, or carbonic anhydrase inhibitors was a risk factor for hyperammonemia. Among enzyme-inducing AEDs, concomitant use of phenytoin was associated with the highest risk of hyperammonemia.

conclusionDrug interactions caused by enzyme-inducing AEDs, especially phenytoin, are closely related to the development of hyperammonemia. This study demonstrated that introduction of new AEDs changed the co-prescribing pattern in patients receiving valproic acid, resulting in a marked decrease of hyperammonemia. Although their higher cost may be problematic, new AEDs are beneficial for reducing the risk of drug interactions.

Indexed as

AdolescentAdultAnticonvulsantsChildDrug InteractionsDrug Therapy, CombinationEpilepsyFemaleHumansHyperammonemiaIncidenceJapanMaleRetrospective StudiesRisk FactorsValproic AcidAnticonvulsantsValproic AcidDrug utilizationHyperammonemiaPharmacoepidemiologyPharmacovigilanceValproic acid

Identifiers

PMID26391520
OpenAlexW1727570560

What OpenQuestion holds

Textmetadata
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.